Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 36, NWS Buffalo, NY

July 7, 2021

NWS Buffalo, NY issued this special marine warning at Jul 7, 2021, 4:48 AM EDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 4:48 AM EDT (08:48 UTC)
Expired
Jul 7, 2021, 5:30 AM EDT
In force
42 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 47 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

916 
WHUS51 KBUF 070848
SMWBUF
LOZ030-042-062-070930-
/O.NEW.KBUF.MA.W.0036.210707T0848Z-210707T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
448 AM EDT Wed Jul 7 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Lower Niagara River to Thirty Mile Point...
  The Lower Niagara River...

* Until 530 AM EDT.

* At 447 AM EDT, a severe thunderstorm was located near Fort Niagara,
  or near Niagara River, moving east at 40 knots.

  HAZARD...Wind gusts 34 knots or greater and large hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           structural damage.

* Locations impacted include...
  Wilson, Fort Niagara, Thirty Mile Point, Youngstown and Olcott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4349 7908 4354 7896 4352 7845 4334 7848
      4334 7853 4329 7879 4324 7900 4320 7900
      4321 7906 4325 7906 4335 7913
TIME...MOT...LOC 0847Z 285DEG 38KT 4334 7904 

HAIL...>.75IN
WIND...>34KTS

$$

JLA
1 follow-up statement
764 
FZUS71 KBUF 070920
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
520 AM EDT Wed Jul 7 2021

LOZ030-070929-
/O.CAN.KBUF.MA.W.0036.000000T0000Z-210707T0930Z/
520 AM EDT Wed Jul 7 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
  The Lower Niagara River...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 4335 7890 4341 7888 4352 7845 4334 7848
      4334 7853 4326 7891
TIME...MOT...LOC 0919Z 277DEG 23KT 4329 7869 

$$

LOZ042-062-070930-
/O.CON.KBUF.MA.W.0036.000000T0000Z-210707T0930Z/
520 AM EDT Wed Jul 7 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 530 AM EDT...

For the following areas...
  Lake Ontario from Wilson to Thirty Mile Point...

At 519 AM EDT, a severe thunderstorm was located 15 nm east of
Youngstown, or 16 nm east of Niagara River, moving east at 25 knots.

HAZARD...Wind gusts 34 knots or greater and large hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves. Large hail could result in 
         structural damage.

Locations impacted include...
Wilson, Thirty Mile Point and Olcott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4335 7890 4341 7888 4352 7845 4334 7848
      4334 7853 4326 7891
TIME...MOT...LOC 0919Z 277DEG 23KT 4329 7869 

HAIL...>.75IN
WIND...>34KTS

$$

JLA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 7, 2:07 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 2:07 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
207 AM EDT Wed Jul 7 2021

.SYNOPSIS...
After a few morning showers and thunderstorms across Western New
York, storms will begin to blossom again late this afternoon and
evening. A deep feed of tropical moisture Thursday will bring heavy
rain makers across our region, that will become more scattered in
nature and lighter Thursday Night and Friday. More tolerable levels
of humidity will be found this weekend, with just a small chance for
a shower or thunderstorm.

&&

.NEAR TERM /THROUGH TODAY/...
Regional radars display a few showers ahead of a weak shortwave
crossing WNY this early morning. Given the amount of moisture, and
continued elevated instability of 500 or more J/KG CAPE isolated to
scattered showers with a rumble of thunder remain possible through
the early morning hours...till mid-morning when daytime mixing
increases and shower chances begin to diminish.

Wednesday afternoon, a stronger upstream shortwave trough will
near the eastern Great Lakes which will then begin to draw up
some GOMEX moisture into the region. This will yet again lead to
another round of showers and storms in the afternoon and
evening. BUFKIT profiles do show +900 J/KG and 0-6km shear
values of 25-30 knots. Add to that, PW values of 1.4 to 1.6
inches should be plenty of moisture for storm to be efficient
rain makers. Have mention this in the HWO for heavy rain and
gusty winds. The main focus for these storms will again be along
lake breeze boundaries and south of Lake Ontario, especially
across the S. Tier into the western Finger Lakes. It will be
Less likely to see storms east of Lake Ontario north of the
stalled frontal boundary.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A frontal boundary stalled south of Lake Ontario Wednesday evening
will gradually move north later in the night. This front is likely
to produce some showers and thunderstorms Wednesday night.
Otherwise, there will be a brisk northeasterly flow north of the
boundary across the lake plains, with temperatures dropping into the
upper 50s.

To our west a fairly potent shortwave will dig a deeper trough
across the Central Great Lakes by Thursday morning. Although the
remnant circulation of tropical system Elsa will remain well to our
south and east, the deep plume of both Gulf of Mexico moisture and
bands from Elsa will flow northward into our region ahead of this
digging trough. Precipitable water values will increase to 1.75 to 2
inches on Thursday, and this combined with an approaching shortwave
and diurnal instability will have the potential to produce heavy
rainfall. Any training or slow moving storms could produce flooding.
The overall severe threat will be lower on Thursday than Wednesday
with deep warm cloud depth of 12K feet, weaker lapse rates (warmer
air aloft) and tall skinny CAPE. Cloud cover and showers will limit
daytime highs in the 70s at most locations, although if there is
ample clearing a few spots could reach into the 80s.

Shower and thunderstorm chances will remain Thursday Night, though
with the axis of deeper moisture now to our east activity will
produce lighter precipitation totals.

Upper level trough axis will dig across our region on Friday, and
this will provide a northwesterly flow and cooler weather for the
day. This also will bring in a less moist airmass while keeping the
remnant circulation of tropical system Elsa to our east. There may
be some scattered showers and thunderstorms, mainly well inland of
the lakes where there will be more instability in place and possibly
the passage of a weak cold front.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A trough will be overhead of the Northeastern United States Friday
night into Saturday. This will provide mainly dry weather to our
region, although a stray shower cannot be ruled out. Lower forecast
confidence after this with model guidance starting to diverge.
There will be high pressure to our north, with a weak warm frontal
boundary expected to approach from the south. In general, expect
mainly dry weather for the weekend, with chances increasing by late
Sunday. Temperatures will be near normal, with highs in the mid 70s
to around 80 on Saturday and a few degrees warmer Sunday.

Continued differences in model timing, but in general expect a warm
front to lift across the region around Monday, followed by a cold
frontal passage on Tuesday. The best chance for showers and possibly
a thunderstorm will be with the cold front on Tuesday, but the warm
front could also bring some showers as well.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
For the 06Z TAFS a very moist boundary layer will serve MVFR to VFR
ceiling heights and visibility, with localized IFR possible in
showers and thunderstorms. Convective showers may be possible across
WNY the first 6-9 hours of the TAF, then thunderstorms become
possible late this afternoon and evening...especially from the
Southern Tier (KJHW) to Finger Lakes region.

Convection will begin to diminish through the evening hours.

Ahead of an upper level trough, increasing low level moisture over a
frontal boundary may bring showers across the northern Niagara
Frontier to Genesee Valley, with the northern winds possibly
lowering ceiling heights to IFR for KIAG, KBUF and KROC.
Additionally IFR to LIFR ceiling heights are possible across the
higher terrain of the Southern Tier (KJHW) tonight with rain
showers.

To the north of this frontal boundary (KART) while shower chances
are likely this afternoon, thunder will be isolated due to
diminished buoyancy.

Outlook...

Thursday...IFR with showers and a few thunderstorms.

Friday...Improving to MVFR/VFR with diminishing chances for showers.

Saturday...VFR. A chance of showers over the far west.

Sunday...VFR.

&&

.MARINE...
An approaching cold front will settle across the region late tonight
into Wednesday. Gusty northeast winds will develop later Wednesday.
SCA will "likely" be needed on the south shore of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...AR/Thomas
SHORT TERM...Apffel/Thomas
LONG TERM...Apffel
AVIATION...Thomas
MARINE...AR
Hazardous weather outlook, Jul 6, 7:53 PM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
753 PM EDT Tue Jul 6 2021

NYZ001>008-010-011-080000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
753 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Thursday thunderstorms may produce heavy rainfall with the
potential to cause flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-080000-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
753 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Wednesday there's a marginal risk that thunderstorms will produce
gusty winds and heavy rainfall.

On Thursday thunderstorms may produce heavy rainfall with the
potential to cause flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-080000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
753 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-080000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
753 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Wednesday there's a marginal risk that thunderstorms will produce
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jul 7, 12:51 AM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1251 AM EDT Wed Jul 7 2021

NYZ019-070530-
Chautauqua-
1251 AM EDT Wed Jul 7 2021

...STRONG THUNDERSTORMS AFFECTING CHAUTAUQUA COUNTY...

At 1249 AM EDT, a strong thunderstorm was located over Lakewood, or
near Jamestown, moving east at 25 mph. Additional thunderstorms were
located from near Westfield to Sinclairville.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
Falconer, Mayville, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, SUNY Fredonia, Frewsburg,
Chautauqua, Busti, Portland, Sheridan, Stockton and Gerry.

This includes the following highways...
 Interstate 90 between exits 60 and 58.
 Interstate 86 between exits 7 and 14.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4200 7946 4239 7961 4245 7949 4260 7912
      4257 7914 4257 7911 4254 7906 4200 7906
TIME...MOT...LOC 0449Z 271DEG 21KT 4211 7931

JLA
Special weather statement, Jul 7, 3:34 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
334 AM EDT Wed Jul 7 2021

NYZ019-070800-
Chautauqua-
334 AM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHAUTAUQUA COUNTY...

At 333 AM EDT, a strong thunderstorm was located over Westfield, or
13 miles southwest of Fredonia, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Westfield, Lakewood, Mayville, Long Point State Park, Chautauqua
Institution, Chautauqua, Portland, Ripley, Stockton, Brocton,
Cassadaga, Sinclairville, Bemus Point, Ripley Beach, Barcelona,
Dewittville, Stedman Corners, Stow and Ellery Center.

This includes the following highways...
 Interstate 90 between exits 61 and 60.
 Interstate 86 between exits 7 and 10.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4227 7976 4228 7973 4229 7975 4234 7972
      4242 7954 4238 7921 4209 7930 4223 7976
TIME...MOT...LOC 0733Z 283DEG 36KT 4234 7955

JLA
Special weather statement, Jul 7, 4:00 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
400 AM EDT Wed Jul 7 2021

NYZ019>021-070930-
Chautauqua-Cattaraugus-Allegany-
400 AM EDT Wed Jul 7 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CATTARAUGUS...EAST
CENTRAL CHAUTAUQUA AND SOUTHWESTERN ALLEGANY COUNTIES...

At 357 AM EDT, a strong thunderstorm was located 11 miles northeast
of Long Point State Park, or 11 miles southeast of Fredonia, moving
east at 30 mph. Additional strong thunderstorms were developing near
Little Valley and Olean.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Olean, Salamanca, Allegany State Park, Ashford, Allegany,
Franklinville, Cuba, St. Bonaventure, Weston Mills, Hinsdale, Great
Valley, New Albion, Gerry, Conewango, Ellington, Leon, Carrollton,
Randolph, Napoli and Little Valley.

This includes Interstate 86 between exits 14 and 28.

Torrential rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass through.

LAT...LON 4200 7848 4220 7938 4240 7931 4231 7825
      4200 7827
TIME...MOT...LOC 0757Z 282DEG 28KT 4228 7924

JLA
Special weather statement, Jul 7, 4:17 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
417 AM EDT Wed Jul 7 2021

NYZ021-070900-
Allegany-
417 AM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGANY COUNTY...

At 416 AM EDT, a strong thunderstorm was located 7 miles west of
Wellsville, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wellsville, Whitesville, Friendship, Scio, Bolivar, Andover, Alma,
Richburg, Stannards, Knight Creek, West Clarksville, Paynesville,
Little Genesee and Ceres.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4200 7828 4220 7829 4221 7774 4200 7775
TIME...MOT...LOC 0816Z 271DEG 33KT 4209 7808

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:26 PM EDTSpecial Weather StatementBUFAllegany64 min
Jul 6, 9:30 PM EDTSpecial Weather StatementBUFCayuga30 min
Jul 7, 12:51 AM EDTSpecial Weather StatementBUFChautauqua39 min
Jul 7, 3:34 AM EDTSpecial Weather StatementBUFChautauqua26 min
Jul 7, 4:00 AM EDTSpecial Weather StatementBUFCattaraugus90 min
Jul 7, 4:17 AM EDTSpecial Weather StatementBUFAllegany43 min
Jul 7, 4:38 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans, Wayne17 hr
Jul 7, 4:39 AM EDTSmall Craft AdvisoryBUF17 hr
Jul 7, 4:52 AM EDTSpecial Weather StatementBUFNiagara38 min
Jul 7, 5:27 AM EDTSpecial Weather StatementBUFOrleans48 min
Jul 7, 6:04 AM EDTSpecial Weather StatementBUFMonroe41 min
Jul 7, 6:49 AM EDTSpecial Weather StatementBUFOntario41 min
Jul 7, 4:33 PM EDTSpecial Weather StatementBUFAllegany42 min
Jul 7, 5:15 PM EDTSpecial Weather StatementBUFLivingston30 min
Jul 7, 6:10 PM EDTSpecial Weather StatementBUFChautauqua35 min
Jul 7, 6:47 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua58 min
Jul 7, 6:49 PM EDTSpecial Marine WarningBUF86 min
Jul 7, 6:52 PM EDTSpecial Weather StatementBUFAllegany38 min
Jul 7, 6:53 PM EDTSpecial Weather StatementBUFAllegany37 min
Jul 7, 7:03 PM EDTSevere Thunderstorm WarningBUFAllegany57 min
Jul 7, 7:12 PM EDTSevere Thunderstorm WarningBUFAllegany33 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.